Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 171, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 27, 2017, 9:29 AM CDT for Butler County, Kansas. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2017, 9:29 AM CDT (14:29 UTC)
- Expired
- Jun 27, 2017, 10:15 AM CDT
- In force
- 46 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Butler County, KS
The radar
The Wichita radar (KICT), 43 km from the middle of the area, began a volume at 14:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 9:33 AM CDT | HAIL 1.25 | Augusta, KS | |
| Jun 27, 9:47 AM CDT | HAIL 1.5 | Augusta, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 2.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1180 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
255
WUUS53 KICT 271429
SVRICT
KSC015-271515-
/O.NEW.KICT.SV.W.0171.170627T1429Z-170627T1515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
929 AM CDT TUE JUN 27 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southwestern Butler County in south central Kansas...
* Until 1015 AM CDT
* At 929 AM CDT, a severe thunderstorm was located over Augusta,
moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Augusta, Leon, Augusta Municipal Airport and Santa Fe Lake.
This includes Interstate 35 between Mile Markers 61 and 66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3765 9713 3779 9702 3774 9670 3751 9678
TIME...MOT...LOC 1429Z 301DEG 10KT 3769 9700
HAIL...1.00IN
WIND...60MPH
$$
LAWSON3 follow-up statements
134
WWUS53 KICT 271435
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
935 AM CDT TUE JUN 27 2017
KSC015-271515-
/O.CON.KICT.SV.W.0171.000000T0000Z-170627T1515Z/
Butler KS-
935 AM CDT TUE JUN 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT
FOR SOUTHWESTERN BUTLER COUNTY...
At 935 AM CDT, a severe thunderstorm was located over Augusta, and is
nearly stationary.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Augusta, Leon, Augusta Municipal Airport and Santa Fe Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3765 9713 3779 9702 3774 9670 3751 9678
TIME...MOT...LOC 1435Z 301DEG 10KT 3768 9698
HAIL...1.50IN
WIND...60MPH
$$
LAWSON426
WWUS53 KICT 271452
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
952 AM CDT TUE JUN 27 2017
KSC015-271515-
/O.CON.KICT.SV.W.0171.000000T0000Z-170627T1515Z/
Butler KS-
952 AM CDT TUE JUN 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT
FOR SOUTHWESTERN BUTLER COUNTY...
At 952 AM CDT, a severe thunderstorm was located near Augusta, moving
southeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Augusta, Leon, Augusta Municipal Airport and Santa Fe Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3765 9713 3779 9702 3774 9670 3751 9678
TIME...MOT...LOC 1452Z 329DEG 13KT 3764 9698
HAIL...1.25IN
WIND...60MPH
$$
LAWSON636
WWUS53 KICT 271509
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1009 AM CDT TUE JUN 27 2017
KSC015-271519-
/O.EXP.KICT.SV.W.0171.000000T0000Z-170627T1515Z/
Butler KS-
1009 AM CDT TUE JUN 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BUTLER COUNTY
WILL EXPIRE AT 1015 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3765 9713 3779 9702 3774 9670 3751 9678
TIME...MOT...LOC 1509Z 301DEG 10KT 3762 9693
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:22 AM CDT, 6 hours 7 minutes earlier.
Area forecast discussion, Jun 27, 3:22 AM CDT, 6 hours 7 minutes before
Area Forecast Discussion National Weather Service Wichita KS 322 AM CDT Tue Jun 27 2017 .SHORT TERM...(Today through Thursday night) Issued at 322 AM CDT Tue Jun 27 2017 Some elevated convection may persist into mid-morning where a reservoir of modest CAPE remains across southern Kansas in a zone of 850-700 mb warm advection. Otherwise, mid/upper level ridging will translate east across the area today with a deepening lee side surface trough resulting in a tightening pressure gradient and increasing wind across central Kansas. Warming aloft should limit or preclude much more than an isolated storms in the afternoon, so plan to keep the forecast dry after this morning. A more active westerly flow regime aloft will begin to affect the central CONUS tonight and continue the rest of the week. A lead shortwave will move across the northern/central Plains tonight with the tail end of forcing for ascent expected to promote some convection across the high Plains early this evening. Decent elevated moisture transport on a strong nocturnal low level jet should allow convection and possible MCS to develop/move eastward across Nebraska into north central Kansas tonight. The challenge remains how far south this activity may develop/propagate into central Kansas as it impinges on warming aloft to the south. Any storms which move across central Kansas could be locally strong. Mesoscale outflow could influence convective trends, winds and temperatures along any resultant boundary through early Wednesday. Even so, expect a recovery in the mean southerly low level flow by Wednesday afternoon with much warmer temperatures across the area. A weak shortwave aloft will affect the central Plains again Wednesday evening/night. The effective surface front/trough is expected to be situated across central Kansas near peak heating with a very unstable airmass and shear profiles supporting a few severe storms. Another area of convection and potential MCS may develop/organize a bit further west across the high Plains Wednesday evening before moving/propagating east-southeastward across central Kansas Wednesday night. This activity could also be severe with warmer temperatures aloft limiting chances across southern Kansas. Progged low level thickness values and thermal profiles suggest maxs should be near or slightly above MOS guidance the next couple of days. A more significant upper trof is still expected to move across the northern/central Plains on Thursday into Thursday night. This should provide the best chances for convection with some severe weather and heavy rainfall across the area. Darmofal .LONG TERM...(Friday through Monday) Issued at 322 AM CDT Tue Jun 27 2017 In the wake of the convective complex late Thursday night, the effective surface cold front should push south into Oklahoma during Friday. This should also shunt the better precip chances south as well. However, due to some uncertainty still several days out plan to retain some mention of PoPs across portions of southern Kansas until early Saturday. Differences remain in the medium range on timing of upper shortwaves moving across the Plains by Sunday and Monday, though will retain modest chance PoPs for now Saturday night through Sunday night. There is much better agreement by the middle of next week as the GFS and ECMWF build the strongest upper ridge of the warm season so far into Kansas. If this holds sway, it portends to century topping temperatures and a real Summer feel by Days 9 & 10. KED && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1205 AM CDT Tue Jun 27 2017 Isolated TSRA are possible overnight but the extremely limited coverage dictates leaving "VCTS" out of TAFs. Toward morning the concern shifts toward stratus ~1,000ft that may impact KGBD & KRSL as moistening SE flow increases. With winds becoming almost due southerly and continuing to increase to ~22kts sustained the stratus would scour from these terminals by 17Z with all areas in VFR status thereafter. ES && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 89 72 95 72 / 10 10 10 20 Hutchinson 90 72 96 71 / 10 10 10 30 Newton 89 72 95 71 / 10 10 20 30 ElDorado 87 71 93 71 / 10 10 10 20 Winfield-KWLD 88 72 93 73 / 10 0 10 10 Russell 91 71 96 68 / 10 30 10 40 Great Bend 91 71 96 69 / 10 20 10 30 Salina 91 72 97 71 / 10 30 20 40 McPherson 90 72 96 70 / 10 20 20 30 Coffeyville 87 71 90 72 / 10 0 0 10 Chanute 86 70 89 71 / 10 10 10 20 Iola 86 69 89 71 / 10 10 10 20 Parsons-KPPF 86 70 89 72 / 10 0 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...KED LONG TERM...KED AVIATION...EPS
Hazardous weather outlook, Jun 27, 4:17 AM CDT, 5 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 417 AM CDT Tue Jun 27 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-280930- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 417 AM CDT Tue Jun 27 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight An isolated strong storm with gusty winds and small hail is possible until mid-morning across south central Kansas and the southern Flint Hills. There is a chance for thunderstorms late this evening and tonight across central Kansas. Strong storms with gusty winds and small hail will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A chance for strong to severe storms will exist on Wednesday evening and Wednesday night, mainly along and north of highway 50. The main threats will be wind gusts of 55 to 65 mph and nickel to half dollar size hail. The best chance for thunderstorms, some possibly severe and with locally heavy rainfall, will occur from late Thursday afternoon through Thursday night. Periodic chances for thunderstorms can be expected across the area from Friday through Sunday night. Strong storms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Jun 27, 8:53 AM CDT, 36 minutes before
Special Weather Statement
National Weather Service Wichita KS
853 AM CDT TUE JUN 27 2017
KSZ069-271430-
Butler KS-
853 AM CDT TUE JUN 27 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Butler County in south central Kansas...
* Until 930 AM CDT
* At 850 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Augusta...moving southeast at
10 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm. FM271430 13010KT P6SM
* Locations impacted include...
Andover, Augusta, Rose Hill, Douglass, Leon, Santa Fe Lake and
Augusta Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
&&
LAT...LON 3748 9715 3778 9715 3778 9703 3771 9680
3748 9667
TIME...MOT...LOC 1352Z 329DEG 10KT 3766 9704
LAWSONLocal storm report, Jun 27, 9:01 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
901 AM CDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 AM HAIL ROSE HILL 37.57N 97.13W
06/27/2017 M0.50 INCH BUTLER KS EMERGENCY MNGR
REPORTED AT THE ROSE HILL FIRE DEPARTMENT.
&&
METZGERLocal storm report, Jun 27, 9:04 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
904 AM CDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 AM FLOOD 5 NE ANDOVER 37.74N 97.07W
06/27/2017 BUTLER KS EMERGENCY MNGR
3 FEET OF WATER OVER THE ROADWAY AT SW 50TH AND TAWAKONI
ROAD. FLOOD WATER IS FROM DRY CREEK.
&&
METZGERLocal storm report, Jun 27, 9:12 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
912 AM CDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 AM FLOOD 5 NE ANDOVER 37.74N 97.07W
06/27/2017 BUTLER KS EMERGENCY MNGR
3 FEET OF WATER OVER THE ROADWAY AT SW 50TH AND TAWAKONI
ROAD. FLOOD WATER IS FROM DRY CREEK. CORRECTED FOR TIME.
&&
METZGERSpecial weather statement, Jun 27, 9:18 AM CDT, 11 minutes before
Special Weather Statement National Weather Service Wichita KS 918 AM CDT TUE JUN 27 2017 KSZ052-271445- Marion KS- 918 AM CDT TUE JUN 27 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Marion County in central Kansas... * Until 945 AM CDT * At 916 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Durham, or 9 miles northeast of Canton...moving east at 15 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Lehigh, Durham, Tampa and Marion Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issues by the National Weather Service. && LAT...LON 3838 9736 3858 9736 3858 9712 3837 9716 TIME...MOT...LOC 1418Z 291DEG 13KT 3849 9731 LAWSON
Local storm report, Jun 27, 9:20 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
920 AM CDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 AM HAIL AUGUSTA 37.69N 96.98W
06/27/2017 M0.25 INCH BUTLER KS LAW ENFORCEMENT
&&
METZGERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 7:12 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 63 min |
| Jun 26, 7:21 PM CDT | Tornado Warning | ICT | Marion | 39 min |
| Jun 26, 7:53 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Marion | 48 min |
| Jun 26, 8:20 PM CDT | Special Weather Statement | ICT | Sedgwick | 25 min |
| Jun 26, 8:40 PM CDT | Special Weather Statement | ICT | Butler | 50 min |
| Jun 26, 8:56 PM CDT | Special Weather Statement | ICT | Sedgwick | 49 min |
| Jun 26, 8:58 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 62 min |
| Jun 26, 9:31 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 59 min |
| Jun 26, 9:45 PM CDT | Special Weather Statement | ICT | Sumner | 45 min |
| Jun 26, 9:47 PM CDT | Special Weather Statement | ICT | Allen | 43 min |
| Jun 26, 10:24 PM CDT | Special Weather Statement | ICT | Sumner | 51 min |
| Jun 27, 12:46 AM CDT | Special Weather Statement | ICT | Harper | 44 min |
| Jun 27, 6:17 AM CDT | Special Weather Statement | ICT | Butler | 43 min |
| Jun 27, 6:36 AM CDT | Special Weather Statement | ICT | McPherson | 39 min |
| Jun 27, 7:20 AM CDT | Special Weather Statement | ICT | McPherson | 40 min |
| Jun 27, 8:07 AM CDT | Special Weather Statement | ICT | Butler | 23 min |
| Jun 27, 8:53 AM CDT | Special Weather Statement | ICT | Butler | 37 min |
| Jun 27, 8:58 AM CDT | Areal Flood Warning | ICT | Butler | 5 hr |
| Jun 27, 9:18 AM CDT | Special Weather Statement | ICT | Marion | 27 min |
| Jun 27, 9:57 AM CDT | Special Weather Statement | ICT | Marion | 33 min |
| Jun 27, 10:36 AM CDT | Special Weather Statement | ICT | Marion | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.